Michigan, 2003

Hail and Damaging Winds in Michigan, August 1, 2003

August 1, 2003 · NWS GRR · 17 events in 11 counties and zones

10 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
$140,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 1, 1:56 AM EST, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 1:56 AM EST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 AM EDT THU AUG 01 2003

SHORT TERM DISCUSSION...
VERY STAGNANT PATTERN IS FORECAST TO CONTINUE THROUGH THE SHORT TERM
AND BEYOND. UPPER LOW IS CURRENTLY SEEN SPINNING IN THE WATER VAPOR
IMAGERY OVER THE ARROWHEAD OF MINNESOTA. MODEL GUIDANCE IS VERY
SIMILAR IN BRINGING THE LOW VERY SLOWLY SOUTH WITH TIME TO BE
LOCATED SOMEWHERE OVER THE NORTHERN HALF OF WISCONSIN BY 12Z SUNDAY.

THE FORECAST AREA WILL BECOME INCREASINGLY UNDER THE INFLUENCE OF
THE UPPER LOW AS IT DRIFTS SOUTHWARD...WHICH MEANS CHANCES FOR
SHOWERS AND THUNDERSTORMS. TRYING TO NAIL DOWN TIMES WHEN THE
CHANCES WILL BE THE HIGHEST WILL BE THE DIFFICULTY. AFTERNOON AND
EVENING HOURS THE NEXT FEW DAYS WILL HAVE THE MOST PREVALENT
ACTIVITY AS CONVECTION WITH UPPER LOWS IS HIGHLY DIURNAL. CHANCES
FOR SEVERE WILL NEED TO BE MONITORED AS WELL...AS A COOL UPPER LOW /
AUGUST SUN COMBO WILL LEAD TO ENOUGH INSTABILITY TO PRODUCE LOW END
SEVERE HAIL AND WIND.

AS FOR TODAY...HARD TO ARGUE WITH THE LIKELY POPS (60 PCT) ALREADY
IN THE FORECAST. WATER VAPOR IMAGERY INDICATES A SHORTWAVE OVER
WISCONSIN THAT WILL ADVECT INTO THE AREA TODAY. THE LIFT ASSOCIATED
WITH THE WAVE COMBINED WITH INCREASING INSTABILITY SHOULD LEAD TO
FAIRLY GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS. GUIDANCE TENDS TO
AGREE WITH POPS GENERALLY ANYWHERE FROM 50-80 PCT. FEEL THERE WILL
BE A LITTLE BIT MORE IN THE WAY OF CLOUD COVER TODAY WHICH SHOULD
KEEP HIGHS NEAR OR SLIGHTLY BLO YESTERDAY/S VALUES.

TONIGHT...WILL CARRY OVER THE LIKELY POP AS CONVECTION THAT FIRES
SPORADICALLY THIS AFTERNOON WILL LAST WELL INTO THE EVENING. OUTFLOW
BOUNDARIES FROM THE CURRENT CONVECTION...THE LAKE BREEZE AND A WEAK
WARM FRONT IN THE AREA WILL ALL LIKELY BE A FOCUS FOR STORMS. LOW
TEMPS IN THE LOWER TO MIDDLE 60S WILL BE COMMON PLACE.

SATURDAY AND SATURDAY NIGHT...THE BEAT GOES ON AS THE UPPER LOW
DROPS INTO WISCONSIN. SURFACE REFLECTION OF THE UPPER LOW WILL MOVE
INTO LOWER MICHIGAN SATURDAY AND SLOWLY MOVE ACROSS THE STATE INTO
SUNDAY MORNING. WILL BUMP UP POPS FROM 40 TO 50 PCT BOTH PERIODS AS
THE FLARE UP OF CONVECTION SHOULD OCCUR ONCE AGAIN SATURDAY
AFTERNOON AND EVENING GIVEN THE CLOSER PROXIMITY OF BOTH THE UPPER
AND SURFACE LOWS. GOING FORECAST HIGHS AND LOWS IN THIS PERIOD LOOK
TO BE ON THE MARK.

DUKE

EXTENDED FORECAST DISCUSSION...
THE MEDIUM RANGE MODELS CONTINUE TO BE IN REALLY GOOD AGREEMENT
CONCERNING THE UPPER LOW THROUGH THU OF NEXT WEEK. THE MODELS HAVE
THE UPPER LOW MOVING OVER THE STATE DURING THE DAY ON MON AND THEN
THEY HAVE IT MOVING JUST EAST OF THE STATE BY LATE TUE. THE PROBLEM
IS THAT THE LOW IS NOT EXPECTED TO MOVE FAR ENOUGH EAST TO
RELINQUISH ITS CONTROL ON OUR WEATHER THROUGH THE PERIOD.

WITH THE UPPER LOW APPROACHING/MOVING OVERHEAD SUN THROUGH TUE...THE
BEST CHCS OF SHOWERS AND THUNDERSTORMS WILL BE FOUND THESE THREE
DAYS. THIS CONVECTION WILL BE MAINLY CONFINED TO THE AFTERNOON AND
EVENING HOURS DUE TO THE DAYTIME INSTABILITY PRODUCED WITH THE AUG
SUNSHINE...SO THESE DAYS WILL NOT BE A WASHOUT. AS THE UPPER LOW AND
ITS ASSOCIATED COLD POOL ALOFT MOVE EAST...WED AND THU WILL SEE
LESS OF A CHC OF CONVECTION. HOWEVER...IT LOOKS LIKE THE CHC IS HIGH
ENOUGH YET TO STILL KEEP THE MENTION IN THE FORECAST. TEMPS AGAIN
WILL NOT CHANGE MUCH THROUGH THE PERIOD AS HIGHS REMAIN IN THE UPPER
70S TO NEAR 80 THROUGH MOST OF THE PERIOD.

NJJ

.GRR...NONE.
Hazardous weather outlook, Aug 1, 5:46 AM EST, 5 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ALL OF SOUTHWEST LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY BY THE STORM PREDICTION CENTER.
THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN...WITH THE MOST LIKELY TIME BEING BETWEEN
100 PM AND MIDNIGHT. STORMS TODAY WILL LIKELY CONTAIN HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY GUSTY WINDS
TO 30 MPH. THE STRONGEST OF STORMS COULD CONTAIN HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. THUNDERSTORM
MOVEMENT WILL BE TO THE EAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY
STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE
MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL
TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RJD

In the hours before

Special weather statement, Aug 1, 10:02 AM EST, 1 hour 43 minutes before
MIZ051-052-057>059-064>067-071>074-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EDT FRI AUG 1 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The radar

The Grand Rapids radar (KGRR), 71 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Gratiot

When
August 1, 11:45 AM EST
Where
Gratiot County, Ithaca
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -85.183

Three quarters inch hail was reported six miles north of the town of Ithaca.

Thunderstorm Wind, Kalamazoo

When
August 1, 11:50 AM EST
Where
Kalamazoo County, Augusta
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -85.183

Severe thunderstorm wind gusts blew down several trees in northeastern Kalamazoo county, about ten miles northwest of the city of Battle Creek.

Hail, Clinton

When
August 1, 12:03 PM EST
Where
Clinton County, Wacousta
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

One and three quarters inch diameter hail was reported in Wacousta.

Hail, Eaton

When
August 1, 12:17 PM EST to 12:25 PM EST
Where
Eaton County, Dimondale
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -85.633

A report of three quarters inch diameter hail was received from Dimondale, and several trees were blown down in Charlotte.

Thunderstorm Wind, Calhoun

When
August 1, 12:40 PM EST
Where
Calhoun County, Battle Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.600

Several trees were blown down in the city of Battle Creek.

Thunderstorm Wind, Calhoun

When
August 1, 1:20 PM EST
Where
Calhoun County, Battle Creek
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -85.533

A 60 m.p.h. wind gust was reported in Battle Creek.

Thunderstorm Wind, Jackson

When
August 1, 1:38 PM EST
Where
Jackson County, Jackson
Measured
67 kt (77 mph) measured gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.717, -85.467

A 77 m.p.h. wind gust was recorded in the city of Jackson.

Hail, Kalamazoo

When
August 1, 3:37 PM EST to 3:50 PM EST
Where
Kalamazoo County, Schoolcraft
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

Three quarters inch diameter hail was reported in Schoolcraft.

Hail, Kent

When
August 1, 3:53 PM EST to 4:05 PM EST
Where
Kent County, East Grand Rapids
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -85.183

One and three quarters inch diameter hail was reported in Ada and also in Rockford, and three quarters inch diameter hail was reported one mile north of east Grand Rapids.

Hail, Kalamazoo

When
August 1, 4:10 PM EST
Where
Kalamazoo County, Vicksburg
Measured
1 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.217, -85.883

A report of one inch diameter hail was received from three miles east of Vicksburg.

Hail, Barry

When
August 1, 4:18 PM EST
Where
Barry County, Middleville
Measured
1 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

One inch diameter hail was reported in Middleville.

Hail, Allegan

When
August 1, 4:25 PM EST
Where
Allegan County, Allegan
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -85.500

Seven eighths inch diameter hail was observed in the city of Allegan.

Thunderstorm Wind, Calhoun

When
August 1, 4:37 PM EST
Where
Calhoun County, Battle Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.650, -86.283

Numerous trees were blown down by severe thunderstorm wind gusts in the city of Battle Creek.

Thunderstorm Wind, Van Buren

When
August 1, 7:20 PM EST
Where
Van Buren County, Paw Paw
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.283, -84.617

Several trees were blown down in Paw Paw.

Hail, Allegan

When
August 1, 8:02 PM EST
Where
Allegan County, Allegan
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.333, -85.350

Three quarters inch diameter hail was reported in Allegan.

Hail, Kalamazoo

When
August 1, 8:07 PM EST
Where
Kalamazoo County, Countywide
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.817, -84.667

A report of three quarters inch hail was received from four miles west of Athens.

Thunderstorm Wind, Oceana

When
August 1, 8:28 PM EST
Where
Oceana County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.633, -84.633

Several trees were blown down and uprooted by severe thunderstorm wind gusts in Colfax.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369079, 5369080, 5369081, 5369082, 5369083, 5369084, 5369085, 5369086, 5369087, 5369088, 5369150, 5369151, 5369152, 5368708, 5368709, 5368710, 5368711.